Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Optimal drift on $ [0,1]$


Author: Susan Lee
Journal: Trans. Amer. Math. Soc. 346 (1994), 159-175
MSC: Primary 60H10; Secondary 60J60, 60J65
DOI: https://doi.org/10.1090/S0002-9947-1994-1254190-3
MathSciNet review: 1254190
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider one-dimensional diffusions on the interval $ [0,1]$ of the form $ d{X_t} = d{B_t} + b({X_t})dt$, with 0 a reflecting boundary, $ b(x) \geqslant 0$, and $ \int_0^1 {b(x)dx = 1} $. In this paper, we show that there is a unique drift which minimizes the expected time for $ {X_t}$ to hit $ 1$, starting from $ {X_0} = 0$. In the deterministic case $ d{X_t} = b({X_t})dt$, the optimal drift is the function which is identically equal to $ 1$. By contrast, if $ d{X_t} = d{B_t} + b({X_t})dt$, then the optimal drift is the step function which is $ 2$ on the interval $ [1/4,3/4]$ and is 0 otherwise. We also solve this problem for arbitrary starting point $ {X_0} = {x_0}$ and find that the unique optimal drift depends on the starting point, $ {x_0}$, in a curious manner.


References [Enhancements On Off] (What's this?)

  • [1] H. J. Engelbert and W. Schmidt, On one-dimensional stochastic differential equations with generalized drift, Stochastic Differential Systems, Lecture Notes in Control and Information Sciences, vol. 69, Springer-Verlag, New York, 1984, pp. 143-155. MR 798317 (86m:60144)
  • [2] J. M. Harrison and L. A. Shepp, On skew Brownian motion, Ann. Probab. 9 (1981), 309-313. MR 606993 (82j:60144)
  • [3] R. Lyons, R. Pemantle, and Y. Peres, Ergodic theory on Galton-Watson trees I: Speed of random walk and dimension of harmonic measure, preprint, 1993. MR 1336708 (96e:60125)
  • [4] L. C. G. Rogers and David Williams, Diffusions, Markov processes and martingales, Vol. 2, Wiley, New York, 1987. MR 921238 (89k:60117)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60H10, 60J60, 60J65

Retrieve articles in all journals with MSC: 60H10, 60J60, 60J65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1254190-3
Keywords: Stochastic differential equations, diffusion processes, drift, hitting time, optimization
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society